News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Celexa


 aurora - Tue Jan 31, 2006 6:56 pm

I've been on Celexa for just over two years, at 20mg, with MUCH success. Over the holidays just passed, my panic attacks returned full force. At which point my doctor wanted to up my dose to 40mg. I refused due to fear of side effects so compromised at 30mg for two weeks. He urged me to try 40mg which I did for 1 day and suffered unbearable side effects so went down to 35mg to compromise once again. It's been almost 2 weeks and these unbearable side effects continue, effects I did not suffer at all at 30mg. I know it hasn't been that long but I can't take it anymore, my work at the office is suffering, my family has noticed a great change in my personality and mood, my appetite is completely gone, I've shaky, nervous, I'm having panic attacks again..... unacceptable.

Spoke to my doctor on the phone this morning and he advised me to go back to the 30mg ASAP, then on Friday we'll chat about maybe trying another drug.

My question: Will I notice any significant difference tomorrow when I go back to 30mg? I've been told by a nurse I know that I will feel like myself again right away, and I hope that's true. I just can't believe the difference in side effects from 30 to 35! I can't live like this. I just want to go back to what worked, and be done with it.

As a side note, I've also scheduled counselling to help me learn behavioural and cognitive techniques.
 R. Zein, Pharm D - Thu Feb 02, 2006 2:48 pm

User avatar Dear aurora

the recommended dose for panic disorders is 20-60 mg orally every day.

individuals respond differently to antidepressants, therefore, your body might respond positively even with what seems a low dose (30 mg).

as advised by your doctor, you can start back on the 30 mg dose as soon as possible. However, yoy may or may not feel better right away the same way you used to feel when you were taking the 30 mg daily dose.

It all depends on how your body handles the drug. Usually, the steady state plasma concentrations are achieved within approximately one week and are expected to be 2.5 times the plasma concentrations observed after a single dose.

and since you have stated you have taken the 35 mg dose for about 2 weeks, it may take a couple of days until your body adjusts back to the 30 mg dose.

I hope you always feel better, and i hope you get rid of all the symptoms quickly.

i am glad you are seeing your doctor tommorow, let me know how things go, and if you have any questions

all the best, thank you very much
 aurora - Thu Feb 02, 2006 3:51 pm

Thank you for your response Dr!!

It is now day 2 of being back at 30mg and already I feel much much better. Still a little shaky mind you, but I'm still "shaken" up by how I felt this past week (on a side note, I was only on 35 mg for 6 days, not two weeks). It's curious, I had the same reaction years ago to Paxil. I was fine on a low dose, and felt unbearable effects when my doctor upped my dose after a few weeks, so went back down to my first low dose with improvement. I wonder... perhaps my body just can't handle more than a small amount of medication? Hence my inability to handle things like contraception without miserable day long nausea :P

At any rate, I feel better back at 30mg even if only on day 2, and I hope it continues.
 arabie2310 - Sat Jan 06, 2007 3:05 am

i am a man , 27 years old

I have a question relating to a drug I started from a couple of days, I was feeling a state of high depression and anxiety. I started to take celexa . I just took two 20mg pills

But from this time I can not sleep at all. Even if I go to the bed early, I can sleep only like 1 or 1.5 hours and then I wake up suddenly and I can not get sleep again easily

Is this a normal side effect of celexa? Also, I feel changes in my sexual ability.

Actually I see my penis getting shrinkage most of the time. Very rigid while compressed
I mean it is not in its normal size, it is always small rigid and compressed.
Could this be a side effect of the drug or because my depression state

I appropriate your quick answer
Thanks


 Dr. K. Eisele - Sun Jan 07, 2007 3:21 pm

User avatar Arabie 2310:

First things first--if you are having a painful erection (normal size or not), that lasts more than two hours, it is a MEDICAL EMERGENCY. If/when you experience this you must go to an emergency room. Failure to do so could result in loss of penile tissue.

This condition is called priapism and can be caused by many different agents/situations:

    trauma to the pelvic area
    many different medications, including injectable drugs to induce erection, anabolic steroids, recreational drugs (most common--cocaine, meth, ecstasy, marijuana)
    various medical conditions, including sickle cell anemia
    idiopathic--this means no particular cause can be found, and surprisingly accounts for most cases

This is only a partial list, and there have been rare cases caused by citalopram, or at least correlated with its use.

If you indeed are having priapism, call the physician who prescribed the citalopram (Celexa), and go to the emergency room.

Please come back and let us know what happens.
 arabie2310 - Sun Jan 07, 2007 3:59 pm

first thanks dr for your reply:

but no dr it is not like to be an erection, only i feel like it is very copressed rigid small, not extended as in the erection

then this ususlly happens when i am so anxited or depressed and still occuring after starting celexa

can my anxity or the depression makes a physical illness

finally when an erection comes it goes away very fast when i am in this state of anxity, i mean i can not keep it


thank you for your reply
 Dr. K. Eisele - Tue Jan 09, 2007 1:06 am

User avatar arabie 2310:

Anxiety and depression can very easily cause physical illness. In your first post, you mentioned your dose. If you did take 40 mg on day one without first gradually increasing it, then you have a much higher likelihood of having priapism/sexual dysfunction.

A starting dose of 40 mg is very high, and could make the anxiety worse before it gets any better at all.

I think you should definitely plan a visit to the prescribing doctor for evaluation of these adverse effects.

Please come back and let us know how things go for you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here